Alert archive / Wyoming / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS Riverton, WY

July 3, 2011Fremont County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 3, 2011, 8:03 AM MDT for Fremont County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 8:03 AM MDT (14:03 UTC)
Expired
Jul 3, 2011, 8:47 AM MDT
In force
44 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 16 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 2.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
3042 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WGUS55 KRIW 031403
FFWRIW
WYC013-041400-
/O.NEW.KRIW.FF.W.0006.110703T1403Z-110704T1400Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
803 AM MDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR MELTING SNOW IN...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING...

* UNTIL 800 AM MDT MONDAY

* AT 743 AM MDT...FLOODING DUE TO SNOW MELT IN THE WIND RIVER   
  MOUNTAINS WAS CAUSING LOW LAND FLOODING ALONG THE LITTLE WIND   
  RIVER FROM FORT WASHAKIE...DOWNSTREAM TO RIVERTON.  FLOODING IS   
  POSSIBLE AROUND ETHETE AND ARAPAHOE.  THE LITTLE WIND RIVER 
  AT RIVERTON WAS AT 7.7 FEET THIS MORNING...JUST BELOW THE 
  FLOOD STAGE OF 8 FEET.  THIS RECEDING TREND IS EXPECTED OVER THE 
  NEXT 24 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARAPAHOE AND
  ETHETE.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...LITTLE WIND 
RIVER...NORTH FORK LITTLE WIND RIVER...TROUT CREEK...SOUTH FORK 
LITTLE WIND RIVER...COOLIDGE CANAL AND SHARP NOSE DRAW.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4303 10838 4299 10836 4300 10871 4296 10901
      4303 10903 4306 10875

$$

T. BAKER
1 follow-up statement
234 
WGUS75 KRIW 031447
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
847 AM MDT SUN JUL 3 2011

WYC013-031500-
/O.CAN.KRIW.FF.W.0006.000000T0000Z-110704T1400Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FREMONT WY-
847 AM MDT SUN JUL 3 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL FREMONT 
COUNTY IS BEING CANCELED...

THE FLASH FLOOD WARNING HAS BEEN CANCELED.  WATERS IN THE LITTLE 
WIND RIVER HAVE RECEDED AND THIS TREND IS EXPECTED TO CONTINUE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4303 10838 4299 10836 4300 10871 4296 10901
      4303 10903 4306 10875

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:53 AM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 2:53 AM MDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
253 AM MDT SUN JUL 3 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

DRY AIR HAS MOVED IN BEHIND THE UPPER WAVE THAT BROUGHT
THUNDERSTORMS TO PORTIONS OF CENTRAL AND SOUTHERN WYOMING SATURDAY.
THE WARMING TREND CONTINUES TODAY AS RIDGE STRENGTHENS OVER THE
WESTERN CONUS.  STEEP MID LEVEL LAPSE RATE WILL ALLOW FOR ISOLATED
THUNDERSTORMS TODAY BUT COVERAGE WILL BE SPARSE AS MOISTURE WILL BE
SOMEWHAT LIMITED OVER MUCH OF THE AREA.  A PLUME OF SUBTROPICAL
MOISTURE WILL WRAP AROUND THE STRENGTHENING SOUTHWEST HIGH ON MONDAY
BRINGING INCREASED COVERAGE OF SHOWER AND THUNDERSTORM ACTIVITY FOR
MONDAY AFTERNOON.  THIS INFLUX OF MOISTURE SHOULD KEEP CONVECTION
AROUND THROUGH THE NIGHT AND INTO TUESDAY.  INCREASED INSTABILITY
WILL BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY
AFTERNOON AND EVENING.  THE GREATEST CHANCE COMING TO THE BIG HORN
BASIN AND JOHNSON AND NATRONA COUNTIES.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT WEDNESDAY THROUGH
FRIDAY WITH THE UNSETTLED WEATHER PATTERN. THE MID AND UPPER LEVEL
MOISTURE WILL COME IN SURGES DURING THIS PERIOD AND THERE WILL BE
INCREASED CHANCES FOR THUNDERSTORMS WITH GUSTY WIND AND LOCALLY
HEAVY RAIN. SURFACE AND NEAR SURFACE DEWPOINT VALUES WILL ALSO BE
KEY TO THE RAIN POTENTIAL AND THE MODELS SEEM TO BRING IN SURGES OF
THAT AS WELL WED THROUGH FRI. THE GFS MODEL MAINTAINS AN UNSETTLED
SW FLOW ALOFT PATTERN SATURDAY AND NEXT SUNDAY WITH THE CHANCE OF
MORE STORMS. THE ECMWF MODEL PUSHES THE BETTER MOISTURE TO THE SOUTH
AND MAINLY OVER THE FAR SOUTH ZONES THOSE DAYS. THIS IS DUE TO A
STRONGER WEATHER SYSTEM MOVING THROUGH SOUTHERN CANADA AND PUSHING
THE RIDGE TO THE SOUTH. SOME GFSENSEMBLE MEMBERS AGREE WITH THE
ECMWF. WILL SEE HOW THINGS LOOK TONIGHT. FOR NOW HAVE KEPT THE
THUNDERSTORM CHANCE IN THE FORECAST SATURDAY AND NEXT SUNDAY.
TEMPERATURES WILL POSE A CHALLENGE DUE TO THE CLOUD COVER AND THE
EXPECTED STORM ACTIVITY. HAVE MADE MINOR CHANGES TO GOING FORECAST.
MOST HIGHS WILL BE IN THE 80S TO AROUND 90 WITH 60S AND 70S FOR THE
HIGH COUNTRY FROM WED THROUGH NEXT SUNDAY.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED EXCEPT FOR AREAS NEAR ANY ISOLATED
AFTERNOON AND EARLY EVENING CONVECTION. A BUILDING RIDGE WILL LIMIT
CONVECTION TODAY...BUT INTENSE INSOLATION AND ADEQUATE MOISTURE
COULD RESULT IN VERY ISOLATED CONVECTION THIS AFTERNOON AND
EVENING...MAINLY OVER THE HIGHER TERRAIN AND ADJACENT FOOTHILLS. A
WEAK COLD FRONT IS EXPECTED TO PUSH SOUTH...EAST OF THE DIVIDE LATE
TONIGHT/MONDAY MORNING. THIS FRONT SHOULD MOVE ACROSS BIG HORN BASIN
AND JOHNSON COUNTY AFTER 06Z MONDAY...WITH ONLY A WIND SHIFT TO THE
NORTH/NORTHWEST EXPECTED.

&&

.FIRE WEATHER...

HOT AND DRY CONDITIONS ARE EXPECTED TODAY OVER WESTERN AND CENTRAL
WYOMING.  A FEW HIGH BASED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
BUT THE MAINLY DRY CONDITIONS WILL KEEP THE COVERAGE TO A MINIMUM.
HUMIDITIES TODAY WILL RANGE FROM THE LOW TEENS TO LOW 20S.  COOLER
TEMPERATURES AND INCREASING MOISTURE IS EXPECTED ACROSS THE AREA FOR
MONDAY AND TUESDAY INCREASING LOW LEVEL HUMIDITY AND COVERAGE OF
SHOWERS AND THUNDERSTORMS.

&&

.HYDROLOGY...

HOTTER TEMPERATURES WILL CONTINUE THE SNOWMELT IN THE MOUNTAINS OF
WESTERN AND CENTRAL WYOMING TODAY.  THE SNOWPACK HAS MOSTLY MELTED
BELOW 9500 FEET IN THE BIGHORNS WHILE SOME SIGNIFICANT SNOWPACK
REMAINS IN AREAS OF THE WEST.  MOST RIVERS AND STREAMS WILL BEGIN TO
RECEDE BY EARLY IN THE WEEK AS THE AREAS COVERAGE OF SNOW
DECREASES.  SIGNIFICANT RAIN IS NOT EXPECTED TODAY BUT SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE MONDAY AND TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...BERC
HYDROLOGY...BERC
Hazardous weather outlook, Jul 3, 4:00 AM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT SUN JUL 3 2011

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT SUN JUL 3 2011

...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN...SUBLETTE...AND PARK
COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...MAINLY ACROSS MOUNTAINOUS AREAS. GUSTY WIND WILL BE THE
PRIMARY THREAT WITH ANY THUNDERSTORMS.

EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CONTINUE TO CAUSE
HIGH WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH
RIVERTON. FLOODING WILL CONTINUE IN LOW LYING AREAS ADJACENT TO THE
WIND RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT THROUGH AT
LEAST TUESDAY AS THE HIGH MOUNTAIN SNOWPACK CONTINUES TO MELT. THE
WIND RIVER...SHOSHONE RIVER...GREYBULL RIVER...GREEN RIVER...BLACKS
FORK RIVER...NORTH FORK OF THE POPO AGIE...AND THE BIG HORN RIVER
WILL BE MOST SUSCEPTIBLE TO THE HIGH RUNOFF. EXERCISE CAUTION NEAR
FAST FLOWING RIVERS AS THE CURRENT WILL BE DANGEROUS AND DEBRIS WILL
BE FLOWING IN THE CHANNEL.

THUNDERSTORM COVERAGE WILL BE ON THE INCREASE FROM MONDAY THROUGH AT
LEAST THURSDAY AS THE WEATHER PATTERN CHANGES TO A MORE UNSETTLED
SCENARIO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:31 PM MDTSevere Thunderstorm WarningRIWHot Springs, Washakie89 min
Jul 3, 5:12 PM MDTSpecial Weather StatementRIWBig Horn63 min

Nearby

Flash Flood Warnings in Wyoming, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.